Autonomic neuropathy and gastrointestinal problems are among the most common complications of diabetes. In this report it is shown that a possible correlation between the two disorders might exist, since diabetes causes a profound alteration of the peptidergic innervation of the gut. It is reported that 14 weeks after diabetes induction with alloxan the levels of substance P and methionine-enkephalin are markedly reduced throughout the intestine, while vasoactive intestinal polypeptide content is dramatically increased. Therefore the enteric innervation of diabetic animals is completely disorganized, with some systems undergoing atrophy and others undergoing hypertrophy. Treatment of diabetic animals with acetyl-L-carnitine prevents the onset of the marked peptide changes described above. The results suggest a potential for acetyl-L-carnitine in the treatment of autonomic neuropathies.
PEPTIDE ALTERATIONS IN AUTONOMIC DIABETIC NEUROPATHY PREVENTED BY ACETYL-L-CARNITINE / A. GORIO, A. DIGIULIO, B. TENCONI, L. DONADONI, E. GERMANI, A. BERTELLI, P. MANTEGAZZA, F. MACCARI, M. RAMACCI. - In: INTERNATIONAL JOURNAL OF CLINICAL PHARMACOLOGY RESEARCH. - ISSN 0251-1649. - 12:5-6(1992), pp. 225-230.
|Titolo:||PEPTIDE ALTERATIONS IN AUTONOMIC DIABETIC NEUROPATHY PREVENTED BY ACETYL-L-CARNITINE|
GORIO, ALFREDO (Primo)
DI GIULIO, ANNA MARIA (Secondo)
|Settore Scientifico Disciplinare:||Settore BIO/14 - Farmacologia|
|Data di pubblicazione:||1992|
|Appare nelle tipologie:||01 - Articolo su periodico|